Texas, 2023

Drought in Texas, August 1 to 31, 2023

August 1 to 31, 2023 · NWS SJT · 17 events in 17 counties and zones

The drought intensified for areas of west central Texas, south of I-20 during the month of August.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The drought intensified for areas of west central Texas, south of I-20 during the month of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 31, 11:15 PM CST, 45 minutes earlier.

Area forecast discussion, Jul 31, 11:15 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1215 AM CDT Tue Aug 1 2023

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 328 PM CDT Mon Jul 31 2023

The end of July and beginning of August is highlighted with
increased heat and fire weather concerns.

A large upper high is centered over the Red River Valley, and will
remain in place through Tuesday. With associated subsidence,
generally clear skies will continue for our area. With the uptick in
temperatures, an Excessive Heat Warning is in effect today until 8
PM across our eastern border counties from Throckmorton south to San
Saba. A Heat Advisory is in effect for the rest of the Big Country,
much of the Concho Valley, and Northwest Hill Country.

With temperatures expected to be a degree or two higher on Tuesday,
an Excessive Heat Warning has been issued for Tuesday (from Noon to
8 PM) for all of the Big Country, most of the Concho Valley, the
Heartland (our east-central) counties, and Northwest Hill Country. A
Heat Advisory has been issued (for that same time frame) for the
Northern Edwards Plateau and Irion County.

Fire weather concerns are on the increase with a combination of hot
and dry conditions and vegetation continuing to cure. The primary
time frame of concern is during the afternoon and early evening
hours, when south to southeast winds will be somewhat gusty with
gusts over 25 mph possible.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 153 PM CDT Mon Jul 31 2023

Hot and dry weather with above normal temperatures will continue
to be the main issue, as upper level high pressure dominates. The
upper high will remain centered over Texas through the end of the
weak, with high shifting westward by the weekend. Daytime highs
will range between 101 and 106 degrees through much of the
period. Thus, Heat Advisories and Excessive Heat warnings be
needed this week. In addition to the heat, there will be an
increase in fire weather conditions this week, as breezy south
winds develop during the afternoon hours, along with very dry
vegetation and low relative humidities.

Model differences continue late this weekend into early next
week, with the GFS still showing the upper high shifting well
west of the area Sunday night into Monday, with a possible cold
front and rain chances over the area. The ECMWF is not as
aggressive and keeps the front and precipitation farther north.
For now, will maintain low POPs mainly across the Big Country
Sunday night and into portions of the Concho Valley and Heartland
counties for Monday. Temperatures are also a little cooler for
Monday, with highs ranging from near 100 degrees across the Big
Country, to around 104 across southern sections.

&&

.AVIATION...
(06Z TAFS)
Issued at 1205 AM CDT Tue Aug 1 2023

VFR conditions are expected for the next 24 hours. Winds will
primarily be shifting between the south and southeast. Winds are
expected to become gusty from the southeast again this afternoon,
before weakening in the evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene    105  78 103  77 /   0   0   0   0
San Angelo 106  76 103  76 /   0   0   0   0
Junction   105  73 103  73 /   0   0   0   0
Brownwood  104  76 104  75 /  10   0   0   0
Sweetwater 106  79 104  77 /   0   0   0   0
Ozona      102  74 100  74 /   0   0   0   0
Brady      105  75 102  74 /   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from noon today to 8 PM CDT this evening
for Brown-Callahan-Coke-Coleman-Concho-Fisher-Haskell-Jones-
Kimble-Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Shackelford-
Sterling-Taylor-Throckmorton-Tom Green.

Heat Advisory from noon today to 8 PM CDT this evening for
Crockett-Irion-Schleicher-Sutton.

&&

SHORT TERM...19
LONG TERM....24
AVIATION...AP
Hazardous weather outlook, Jul 31, 1:53 PM CST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
253 PM CDT Mon Jul 31 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
253 PM CDT Mon Jul 31 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Hot and dry conditions will continue across West Central Texas
this afternoon, increasing the chance for heat related illnesses.
A Heat Advisory and Excessive Heat Warning will remain in effect
until 8 PM this evening. In addition, breezy conditions this
afternoon may add to the elevated fire weather conditions across
much of the area through early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Hot and dry conditions will continue through the upcoming week,
with the potential for heat-related illnesses. An Excessive Heat
Warning has been issued for Tuesday, generally north and east of
a Sterling City to Junction line, with a Heat Advisory in affect
across the remaining southwest counties. Additional Heat
Advisories and Excessive Heat Warnings will likely be needed
for the remainder of the week.

Fire weather concerns will be on the increase this week. Above
normal temperatures, combined with low relative humidities,
dry vegetation and occasionally gusty winds will result in
elevated to critical fire weather conditions through at least
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Callahan

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Callahan County during the month of August.

Drought, Sterling

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Drought Monitor
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Sterling County during the month of August.

Drought, Coke

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Coke forecast zone
Reported by
Drought Monitor
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Coke County during the month of August.

Drought, Runnels

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Drought Monitor
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Runnels County during the month of August.

Drought, Coleman

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Drought Monitor
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Coleman County during the month of August.

Drought, Brown

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Brown County during the month of August.

Drought, Irion

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Irion forecast zone
Reported by
Drought Monitor
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Irion County during the month of August.

Drought, Tom Green

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Drought Monitor
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Tom Green County during the month of August.

Drought, Concho

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Concho forecast zone
Reported by
Drought Monitor
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Concho County during the month of August.

Drought, McCulloch

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Drought Monitor
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across McCulloch County during the month of August.

Drought, San Saba

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Drought Monitor
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme/exceptional drought conditions across San Saba County during the month of August.

Drought, Crockett

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Drought Monitor
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Crockett County during the month of August.

Drought, Schleicher

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Drought Monitor
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Schleicher County during the month of August.

Drought, Sutton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Drought Monitor
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Sutton County during the month of August.

Drought, Menard

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Menard forecast zone
Reported by
Drought Monitor
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Menard County during the month of August.

Drought, Mason

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme/exceptional drought conditions across Mason County during the month of August.

Drought, Kimble

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme/exceptional drought conditions across Kimble County during the month of August.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133605, 1133609, 1133611, 1133612, 1133616, 1133619, 1133620, 1133621, 1133622, 1133623, 1133624, 1133627, 1133628, 1133633, 1133634, 1133635, 1133636.